Health · Home life · Notes from West London · Word of the week

Word of the week: Loratadine

At this time of year my son suffers badly from hay fever. In the early spring there’s something in the air in our part of London that plays havoc with his eyes and nose. It started 11 years ago, when he was four. He left nursery one day with his eyes all swollen and red and his nose streaming. At home, within an hour, he could hardly see. We got an early evening appointment at our doctor and were prescribed eye-drops and antihistamines. They did the trick, and the next morning his eyes had recovered.

Since that year we have not needed eye-drops again, but have had to stock up on antihistamines at the first sign of blossom, in March or even February some years. For many years Piriton (active ingredient Chlorphenamine) was the medicine of choice, but then our doctor suggested Clarityn (active ingredient Loratadine), because it’s non-drowsy. We no longer trouble our family doctor for prescriptions, even though they are free for children under 16. Hay fever medicine is available over the counter. Our local Pound Shop sells a 14-tablet pack of Loratadine for 50p, so four weeks’ worth of hay fever medicine usually costs £1.

A month ago, when stockpiling of various products began here in the UK (pasta and toilet rolls were the headline items), all medicines disappeared from the shelves of our local Pound Shop. I had already stocked up (well, I had a packet of 14 tablets) and a week or two later they had more supplies. I bought two packets. Over the weekend we were down to our last pair of tablets. I checked our nearest corner shop, which has been well-stocked throughout the last month. They have Loratadine at £3.09 for 7 tablets, more expensive than our usual brand by a multiple of 12. We returned to the Pound Shop yesterday to find that they no longer have their brand of Loratadine, but they do have another allergy medicine, containing Cetirizine hydrochloride. The NHS website tells me that it’s also called by the brand names Benadryl Allergy, Piriteze and Zirtek. We bought two packets of 30 (total cost: £2) so that should see him through to the end of May.

By the time summer arrives my son’s symptoms have usually diminished, but most years we continue with his hay fever tablets until August or September. Assuming the supply lines to our local Pound Shop remain intact we should get through this hay fever season for a further outlay of three or four quid.

 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s